Virginia, 2009

Hail and Damaging Winds in Virginia, August 21, 2009

August 21, 2009 · NWS LWX · 4 events in 2 counties and zones

A southwest flow between an upper-level low over the Great Lakes and high pressure over the western Atlantic ushered in plenty of moisture from the Gulf of Mexico. The moisture combined with strong surface heating to produce an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southwest flow between an upper-level low over the Great Lakes and high pressure over the western Atlantic ushered in plenty of moisture from the Gulf of Mexico. The moisture combined with strong surface heating to produce an unstable atmosphere. Showers and thunderstorms developed due to the unstable atmosphere and a few thunderstorms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 4:25 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 21, 4:25 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT FRI AUG 21 2009

.SYNOPSIS...
A COLD FRONT OVER ILLINOIS WILL PUSH EAST TONIGHT AND SATURDAY.
HURRICANE BILL IS LOCATED 700 MILES SOUTHEAST OF CAPE HATTERAS...
AND IS EXPECTED TO REMAIN WELL EAST OF THE DELMARVA SATURDAY
BEFORE TRACKING TOWARDS ATLANTIC CANADA. THE FRONT WILL MOVE
THROUGH THE REGION SUNDAY. HIGH PRESSURE WILL RETURN TO THE AREA
FOR THE FIRST PART OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATED FCST PACKAGE TO REMOVE REST OF COASTAL AND MARINE ZONES
FROM SVR TSTM WATCH #728. ALSO UPDATED GRIDS BASED ON LATEST
OBS/RADAR TRENDS. ALTHOUGH MAIN LINE OF SVR WX HAS MOVED E OF THE
AREA...A NEW PRE-FRONTAL LINE OF CONVECTION HAS DEVELOPED OVER THE
POTOMAC HIGHLANDS. THIS LINE BARES WATCHING AS IT PUSHES
EWD...ESPECIALLY IF THE ATMOSPHERE RE-DESTABILIZES FROM THE EARLIER
ACTIVITY. WITH AN UNSEASONABLY STRONG UPPER TROUGH APPROACHING THE
AREA AND ML-CAPE VALUES GREATER THAN 1500 J/KG (PER 21Z RUC
ANALYSIS) THE POTENTIAL FOR ANOTHER ROUND OF SVR WX STILL EXISTS.

PREVIOUS DISCUSSION...
18Z RAOB LAUNCHED FOR SUPPORT WITH HURRICANE BILL.

IT IS LKLY THAT ANOTHER VERSION OF THE ZFP WL BE ISSUED SHORTLY TO
REMOVE RMDNR OF THE SVR WTCH.

LINE OF CNVCTN DRAPED ALONG I 95 CORRIDOR PUSHING EAST THIS
AFTERNOON. SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 900
PM EDT FOR COUNTIES ALONG AND EAST OF BLUE RIDGE. THERE IS
POTENTIAL THAT WESTERN COUNTIES IN WATCH AREA WILL BE DROPPED
EARLY...THOUGH MONITORING TRENDS OVER E WV WHERE SHWRS/TSTMS HAVE
REDEVELOPED OVER THE LAST HOUR OR SO. THOUGH INSTABILITY HAS
GREATLY DIMINISHED WEST OF THE MAIN TSTM LINE...SHEAR IS HIGHER
BEHIND IT...AND WITH A FEW HOURS OF SUN...SOME RECOVERY OF CAPE
INDICES EXPECTED OVER THE CWA...THUS CHANCE FOR THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. WITH
COLD FRONT REMAINING WEST OF THE AREA...TEMPERATURES WILL REMAIN
MILD OVERNIGHT...WITH LOWS IN THE 70S EAST OF BLUE RIDGE...60S
WEST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
COLD FRONT STALLS OVER THE CWA SAT...AS PARENT SHRTWV LIFTS NORTH
AND HURRICANE BILL BLOCKS WLY FLOW. WITH AMPLE MOISTURE AND DAYTIME
HEATING...SHWRS AND TSTMS XPCTD TO AGAIN DEVELOP BY AFTN. SHEAR WILL
BE WEAK...BUT DECENT INSTABILITY WILL SUPPORT SOME STRONG
UPDRAFTS...WITH GUSTY WINDS THE MAIN THREAT. LOCALLY HEAVY RAIN IS
ALSO PSBL...THOUGH ISOLATED NATURE OF HEAVY RAINFALL PRECLUDES AND
FLASH FLOOD HEADLINES. TEMPS SHOULD BE SOMEWHAT COOLER
TOMORROW...WITH SEASONAL MID TO UPPER 80S MOST AREAS. KEPT CLOSE TO
MAV GUIDANCE FOR PROJECTED MAXIMA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
PCPN SHOULD BE ON THE WANE DURG SAT NGT. HRCN WL BE TRACKING WELL
NE OF THE CWA. XPCT THAT WHEN THIS OCCURS ANY RMNG ENERGY FM THE
SHORT WV WL BE ABSORBED AT SEA...AND PCPN CHCWL COME TO AN END.
AFTR THAT HIGH PRES TO BUILD IN FOR SUNDAY AND THE 1ST PART OF
THE NEW WK. DWPTS THAT HV BEEN IN THE 70S FOR THE PAST SVRL DAYS
SHOULD FALL BACK TO THE L60S SUN-TUE MAKING WX FEEL MUCH MORE
COMFORTABLE.

ALL MDLS POINTING TOWARDS A FROPA THU. FOR NOW WL GO W/ A QUIET
20 POP THU THRU EARLY FRI.

THE ABV AVG TEMPS XPRNCD THIS WK WL BE VANISH FOR THE UPCOMING WK
IN THE XTND...ALTHO LOOKING INTO SEP AVG HIGH TEMPS STILL ABV 80
THRU MID-MONTH W/ RECORD HIGHS OF M90S...IN A FEW CASES OVR 100.
IN FACT AT DCA THE RECORD HIGH OF 104 HAPPENED ON 9/7...WAY BACK
IN 1881.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
FIRST LINE OF SHOWERS AND THUNDERSTORMS HAS PASSED TO THE EAST OF
AREA AIRPORTS...WITH GENERAL VFR CONDITIONS EXPECTED OVER THE NEXT
36 HOURS. HOWEVER...PERIODS OF SHOWERS AND THUNDERSTORMS POSSIBLE
THROUGHOUT THE PERIOD AS A COLD FRONT REMAINS TO THE WEST. BRIEF
SUBVFR CONDITIONS CAN BE EXPECTED WITH PASSING THUNDERSTORMS.

IN THE XTND SXN SHRA PSBL SAT NGT...PERHAPS MVFR CIGS. AFTR THAT
FLYING WX SHOULD BE VERY GOOD SUN-WED.

&&

.MARINE...
SMALL CRAFT CONDITIONS THROUGHOUT THE WATERS THIS AFTERNOON AS
SOUTHERLY CHANNELING IN ADVANCE OF SURFACE TROF HELPING TO PRODUCE
SUSTAINED WINDS OF 15 TO 20 KTS WITH GUSTS TO 30 KTS AT TIMES.
SOUTHERLY FLOW DIMINISHES A BIT AFTER MIDNIGHT. BUT SOUTHERLY
CHANNELLING OVER THE LOWER BAY WILL STILL WARRANT SMALL CRAFT
ADVISORY THROUGH 12Z.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...WITH
LINE OF SIGNIFICANT CONVECTION PASSING THROUGH THE WATERS LATE THIS
AFTERNOON AND EVENING. STRONG WINDS CAN BE EXPECTED WITH THIS
ACTIVITY. SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE OVERNIGHT.
WITH THE LOW PRESSURE TROF AND COLD FRONT STILL TO THE WEST...MORE
SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON AND
EVENING...WITH STRONG WINDS AGAIN A POSSIBILITY WITH THE STRONGEST
ACTIVITY. SOUTHERLY FLOW CONTINUES OVER THE LOWER BAY
SATURDAY...WITH SPEEDS OF 10 TO 15 KTS ANTICIPATED. WITH FRONT VERY
NEAR THE UPPER CHESAPEAKE AND TIDAL POTOMAC...VARIABLE AND MOST
LIGHT WINDS ARE XPCTD OUTSIDE OF ANY CONVECTION.

SHOWERS/ISOLD TSTMS PSBL ON THE WATERS SAT NGT...THEN HIGH PRES
MOVG INTO THE WATERS SUN THRU WED. NO PROBS XPCTD.

&&

.CLIMATE...
HIGH MINIMUM TEMPERATURE RECORDS IN JEOPARDY TODAY AT DCA...BWI...
AND IAD. ALTHOUGH TEMPERATURES MAY FALL BELOW MORNING MINIMA BEFORE
MIDNIGHT TONIGHT OR WITH AFTERNOON/EVENING CONVECTION...CURRENT
LOW TEMPERATURES ARE AS FOLLOWS:

SITE TODAYS AM LOW RECORD LOW/YEAR

DCA: 78 76 1968
BWI: 77 76 1968
IAD: 77 73 1989

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-531-
     535-536-538-539.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR ANZ532>534-
     537-540>543.

&&

UPDATE...KLEIN
PREV DISC...SBK/WOODY
Hazardous weather outlook, Aug 21, 2:39 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT FRI AUG 21 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221445-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
339 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR THE
MARYLAND CHESAPEAKE BAY...LOWER TIDAL POTOMAC...AND COUNTIES IN
MARYLAND ADJACENT TO THE WESTERN SHORES OF THE CHESAPEAKE. DAMAGING
WINDS...HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE OVER THESE AREAS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER UNTIL MIDNIGHT. THE SMALL CRAFT ADVISORY WILL
CONTINUE THROUGH TONIGHT FOR THE LOWER TIDAL POTOMAC AND MARYLAND
CHESAPEAKE BAY SOUTH OF SANDY POINT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CONTINUED THREAT FOR THUNDERSTORMS TOMORROW...GUSTY WINDS AND LOCALLY
HEAVY RAIN PRODUCING FLASH FLOODING ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NEEDED THIS EVENING OVER SOUTHERN MARYLAND
AND THE BALTIMORE METROPOLITAN AREA.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-221445-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
339 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT.
SOME OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...MAINLY
BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CONTINUED THREAT FOR THUNDERSTORMS TOMORROW...GUSTY WINDS AND LOCALLY
HEAVY RAIN PRODUCING FLASH FLOODING ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SBK

In the hours before

Special weather statement, Aug 21, 12:15 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT FRI AUG 21 2009

MDZ004-005-009-010-211800-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
115 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS TO AFFECT CARROLL...FREDERICK...HOWARD AND
MONTGOMERY COUNTIES...

AT 115 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF FRIENDSHIP...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE NEW
MARKET...MOUNT AIRY AND SYKESVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
Special weather statement, Aug 21, 12:35 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT FRI AUG 21 2009

MDZ009-VAZ041-042-052-053-211815-
MONTGOMERY MD-FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
135 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...FAUQUIER...LOUDOUN...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 134 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BELMONT TO 4 MILES SOUTHEAST OF OPAL...MOVING
EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
CATHARPIN...GAINESVILLE...CALVERTON...ASHBURN...CATLETT...STERLING...
NOKESVILLE...DULLES INTERNATIONAL AIRPORT...COUNTRYSIDE AND SUDLEY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

PELOQUIN
Special weather statement, Aug 21, 1:07 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI AUG 21 2009

DCZ001-MDZ013-VAZ054-211845-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
207 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF
COLUMBIA...ARLINGTON... AND PRINCE GEORGES COUNTY...

AT 205 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CENTRAL MONTGOMERY COUNTY SOUTHWEST TO FAIRFAX
VIRGINIA...MOVING NORTHEAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS THROUGH 3 PM
INCLUDE AMERICAN UNIVERSITY...GEORGETOWN...BALLSTON AND ALEXANDRIA.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. WIND
GUSTS WILL LIKELY OCCUR BEFORE IT STARTS TO RAIN.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

PELOQUIN
Special weather statement, Aug 21, 1:26 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
226 PM EDT FRI AUG 21 2009

MDZ016-017-211930-
CHARLES MD-ST. MARYS MD-
226 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS TO AFFECT CHARLES AND ST. MARYS COUNTIES...

AT 224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TOMPKINSVILLE AND CHAPTICO...MOVING NORTHEAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BRETON
BAY...SAINT CLEMENTS BAY...LEONARDTOWN AND HOLLYWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING AND CAN BE EXPECTED
THROUGH 330 PM.
Special weather statement, Aug 21, 2:34 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT FRI AUG 21 2009

MDZ017-018-212015-
CALVERT MD-ST. MARYS MD-
334 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS CONTINUE TO AFFECT CALVERT AND ST. MARYS
COUNTIES...

AT 333 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PATUXENT RIVER NAS TO 8 MILES SOUTHWEST OF SAINT
INIGOES CREEK...MOVING NORTHEAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE SAINT
INIGOES CREEK...PARK HALL...RIDGE...AND POINT LOOKOUT. FREQUENT
CLOUD TO GROUND LIGHTNING IS OCCURRING...AND CAN BE EXPECTED ALONG
WITH WIND GUSTS OF 40 TO 50 MPH THROUGH 415 PM.
Local storm report, Aug 21, 2:35 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT FRI AUG 21 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     MECHANICSVILLE          38.43N  76.73W
08/21/2009                   ST. MARYS          MD   911 CENTER

            2 TREES OVER OLD VILLAGE ROAD

&&

EVENT NUMBER LWX0900422

STRONG

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Frederick

When
August 21, 4:28 PM EST
Where
Frederick County, 0.54 mi W of Burning Knolls
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.170, -78.140

Nickel size hail was reported near Winchester.

Thunderstorm Wind, Loudoun

When
August 21, 5:20 PM EST
Where
Loudoun County, 0.69 mi SSW of Neersville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.261, -77.726

Power lines were down along Harpers Ferry Road in Neersville.

Thunderstorm Wind, Loudoun

When
August 21, 5:26 PM EST
Where
Loudoun County, 1.5 mi WNW of Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.132, -77.704

A large tree was down at the intersection of 9th Street and Maple Avenue.

Thunderstorm Wind, Loudoun

When
August 21, 5:47 PM EST
Where
Loudoun County, 0.2 mi WSW of Lucketts
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.219, -77.534

A tree was down just north of Lucketts along US Highway 15.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191515, 191518, 191523, 191520.